Opioid Misuse: Understanding Your Risk

Share
Time to Read: About 3 minutes

This information will help you understand and prevent opioid misuse.

About Opioids

Opioids are strong painkillers prescribed to help with moderate to severe pain. They’re also called narcotics. Opioids can be used to help manage your pain when other painkillers don’t help. For more information about opioids, read Safe Opioid Use: What You Need to Know.

About Opioid Misuse

It’s important to follow your healthcare provider’s instructions when taking opioids. Opioid misuse is taking opioids in a different way than your healthcare provider told you to. People misuse opioids in different ways including:

  • Taking a different amount or dose of opioids than prescribed.
  • Taking someone else’s opioids.
  • Taking opioids when they don’t need to.

Everyone has some risk of misusing opioids, but some people have a higher risk than others. You’re at a higher risk of opioid misuse when:

  • You first start taking opioids.
  • Your dose is increased.
  • You’re also taking sleep or anxiety medications.
  • You’re using alcohol.

How We Will Keep You Safe While Taking Opioids

At MSK, we talk with everyone about their drug and alcohol use at the start of their treatment with us. This helps us understand if you’re at risk for opioid misuse and how we can help you manage your pain.

If you’re at risk for opioid misuse, we will work with you to make sure you’re taking your opioids safely during your treatment at MSK. While managing your pain with opioids, we may:

  • Limit the number of pills you’re prescribed.
  • Have follow-up visits with you more often.
  • Ask you for a urine (pee) drug screening.

How You Can Take Opioids Safely

It’s important to follow your healthcare provider’s instructions when taking opioids. Here are some tips for taking opioids safely.

  • Be honest with your healthcare providers. Tell your healthcare providers about what recreational drugs you use. This way, they can keep you safe while they help you manage your pain.
  • Tell us about your pain. Talk with your healthcare providers about your pain and how you manage it.
  • Tell your healthcare providers if you’re worried that you will misuse your medications.
  • Take opioids as prescribed. Follow your healthcare provider’s instructions when taking opioids. Don’t take more opioids than your healthcare provider told you to take.
  • Make a list of all your medications. This includes all opioids, other medications, and dietary supplements (such as herbs, vitamins, or home remedies) that you’re taking. Write down the names, dose amounts, and how often you take them. Bring this list with you to all your appointments.
  • Store opioids safely. Keep your opioids in a safe place, such as in a locked cabinet. Make sure they are stored away from others, including visitors, children, friends, family, and pets.
  • If you don’t need them, don’t keep them. Get rid of your unused or expired opioids when you don’t need them anymore. This can help you make sure you don’t take more than you need. It also stops someone else from taking them. For more information, read How to Get Rid of Your Unused Medications.
  • Only take opioids prescribed to you. Don’t share your opioids with another person or take another person’s opioids.
  • Don’t drive, drink alcohol, or use recreational drugs while taking opioids. Opioids can make you drowsy and less alert. Alcohol and recreational drugs can make the drowsiness worse.
  • Talk with your healthcare provider about changing your dose. Stopping opioids suddenly can cause you to have side effects from medication withdrawal. This doesn’t mean you’re addicted. It’s a normal reaction when you stop taking medication too quickly. If you want to increase, decrease, or stop taking opioids, ask your healthcare provider how to do it safely.
  • Make sure you have naloxone (Narcan®). If you’re prescribed opioids, we will also prescribe you naloxone (Narcan). This emergency medication can reverse or block an opioid overdose if you take more opioids than we prescribe you. For more information, read About Naloxone (Narcan®).
    • Always call 911 after using naloxone. Its effects only last 30 to 90 minutes, and you may need more medical care.
    • If you’re unsure if you should use naloxone, call 911, and follow the operator’s instructions.

If you have trouble breathing or become unconscious, someone must call 911 right away.

More Resources About Opioids

Center for Disease Control (CDC)
www.cdc.gov/opiods
Visit the CDC’s website to learn more about opioids.

Substance Abuse and Mental Health Services Administration (SAMHSA)
800-662-HELP (800-662-4357)
www.samhsa.gov/find-help/national-helpline
SAMHSA’s National Helpline is a free, confidential referral and information phone service. It’s for people facing mental or substance use disorders and their families. The Helpline is open 24 hours a day, 7 days a week. It’s available in English and Spanish.

Tell us what you think

Tell us what you think

Your feedback will help us improve the educational information we provide. Your care team cannot see anything you write on this feedback form. Please do not use it to ask about your care. If you have questions about your care, contact your healthcare provider.

While we read all feedback, we cannot answer any questions. Please do not write your name or any personal information on this feedback form.

Questions Yes Somewhat No

Last Updated

Monday, December 19, 2022